Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2020, 4:12 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 4:12 PM MDT (22:12 UTC)
- Expired
- Jul 2, 2020, 5:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:20 PM MDT | HAIL 1.75 | 8 Se Crawford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410
WUUS55 KCYS 022212
SVRCYS
NEC013-045-022300-
/O.NEW.KCYS.SV.W.0071.200702T2212Z-200702T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
412 PM MDT Thu Jul 2 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Box Butte County in the Panhandle of Nebraska...
Southern Dawes County in the Panhandle of Nebraska...
* Until 500 PM MDT.
* At 412 PM MDT, a severe thunderstorm was located 9 miles southeast
of Crawford, or 22 miles southwest of Chadron, moving southeast at
15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Box Butte Campground, Box Butte Dam and Marsland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4256 10347 4273 10331 4253 10279 4223 10327
TIME...MOT...LOC 2212Z 308DEG 12KT 4258 10330
HAIL...1.50IN
WIND...60MPH
$$
Hammer2 follow-up statements
032
WWUS55 KCYS 022224
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Thu Jul 2 2020
NEC013-045-022300-
/O.CON.KCYS.SV.W.0071.000000T0000Z-200702T2300Z/
Box Butte NE-Dawes NE-
424 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES...
At 423 PM MDT, a severe thunderstorm was located 11 miles southeast
of Crawford, or 26 miles southwest of Chadron, moving southeast at 10
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Golf ball sized hail was reported
8 miles southeast of Crawford at 420 PM MDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Box Butte Campground, Box Butte Dam and Marsland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4256 10347 4266 10337 4249 10286 4223 10327
TIME...MOT...LOC 2223Z 309DEG 10KT 4253 10333
HAIL...1.75IN
WIND...60MPH
$$
Hammer021
WWUS55 KCYS 022238
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Thu Jul 2 2020
NEC013-045-022300-
/O.CON.KCYS.SV.W.0071.000000T0000Z-200702T2300Z/
Box Butte NE-Dawes NE-
438 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES...
At 438 PM MDT, a severe thunderstorm was located 8 miles west of Box
Butte Campground, or 26 miles southwest of Chadron, moving southeast
at 15 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of producing very
large and destructive hail.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Box Butte Campground, Box Butte Dam and Marsland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4256 10347 4266 10337 4249 10286 4223 10327
TIME...MOT...LOC 2238Z 308DEG 12KT 4250 10328
HAIL...2.75IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:41 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 2, 2:41 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 241 PM MDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday) Issued at 218 PM MDT Thu Jul 2 2020 A few storms trying to pop up along and near the Wyoming-Nebraska border as of 2 PM. Otherwise, skies are generally clear to partly cloudy. Dewpoints are 30 degrees or less across Wyoming, but get as high as 60-70 degrees across the northern and southern portions of the Nebraska Panhandle. There is a chance of strong to severe storms developing across these two portions of the Panhandle, but these chances are isolated at best. Under a stiff southerly flow that has continued wind gusts into the 20-30 mph range across the Panhandle today, some midlevel moisture has been able to sneak into the region. With a deep, dry surface layer intact, strong, gusty winds will be the primary threat should a thunderstorms develop, but areas across Niobrara, Sioux, Box Butte, Dawes, Morrill and Cheyenne Counties all display sufficient shear and CAPE for hail greater than an inch to be considered a secondary threat. Also need to note that any storm will be unlikely to produce much, if any precipitation, therefore, looking at dry lightning as a primary concern as well. Best chances for occurrence will be between 3-7 pm, as also indicated by hires model output at this time. Areas near any vertically building storms will have to stay alert for any outflow boundaries that may develop. Storm potential diminishes quickly before sunset, just as a strong low-level jet redevelops overnight across the Panhandle. This will lead to increasing daytime humidities across the Pinwheeled and areas in Wyoming near the Nebraska border. Looking at a repeat of this afternoon's conditions and storm potential tomorrow and again Saturday as the upper level ridge to the east builds further westward day-by-day. Overnight low-level jet winds will kick up each night, moving progressively west, and with that, an expansion of moisture further to the west, for afternoon thunderstorm potential inching further west day-by-day for the beginning of this holiday weekend. As moisture continues to build in, we may see better shower potential across the far eastern portion of the region, but strong gusty winds will remain the primary threat with these storms with inverted-v profiles remaining with us. Note that as the region has been under a dry spell for quite some time, that between dry thunderstorm potential and dry fuels/vegetation, fire starts are a true concern this holiday weekend. If holiday plans include setting off fireworks, do so in a safe manner and look up your area's latest burn restrictions. .LONG TERM...(Friday night through Thursday) Issued at 218 PM MDT Thu Jul 2 2020 Warm temperatures will hold across the CWA this period with the upper pattern featuring an upper high over the desert sw through Monday then edging a little northeast and into this area by midweek. There will be daily chances for showers and tstms Sunday through Tuesday as weak impulses move by on the top of the upper high. Convection should be more isolated for Weds and Thursday as the upper high builds closer and mid level temperatures warm. Winds light for the most part which will alleviate fire weather concerns somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Friday morning) Issued at 1114 AM MDT Thu Jul 2 2020 VFR conditions prevailing at all sites through the period. Isolated showers and tstms possible over the Neb Panhandle from about mid- afternoon into this evening. Otherwise some gusty southerly winds a cross the area into this evening with some gusts to near 30 kts at times. && .FIRE WEATHER... Issued at 218 PM MDT Thu Jul 2 2020 Dry conditions continue in the near-term as a warm southwest flow aloft sets in across southeast Wyoming and the west Nebraska Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms, inching further west by the day over the course of the weekend. Overnight low-level jet will bring strong overnight winds to the Panhandle; otherwise, wind gusts will be generally less than 25 mph for the next few days during peak heating. Humidities in the teens will persist across portions of southeast WY through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...RE FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 245 PM MDT Thu Jul 2 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 032045- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through this evening. A few strong to severe storms are possible across the Nebraska Panhandle, and into Niobrara County. Main threats will be strong downburst winds, but hail will also be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>116-032045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm and dry conditions will result in elevated fire weather conditions as wind gusts to 25 MPH, paired with low humidities are expected. Thunderstorms will generally be dry thunderstorms as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated fire weather conditions and isolated thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 2, 2:44 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Cheyenne WY 244 PM MDT Thu Jul 2 2020 NEZ095-022130- North Sioux NE- 244 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 330 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrison, or 35 miles east of Lusk, moving northeast at 10 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of central Sioux County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4256 10377 4262 10387 4274 10375 4266 10361 TIME...MOT...LOC 2043Z 223DEG 10KT 4262 10379 Emanuel
Local storm report, Jul 2, 3:24 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL CRAWFORD 42.69N 103.41W
07/02/2020 E0.75 INCH DAWES NE TRAINED SPOTTER
&&
RUBINSpecial weather statement, Jul 2, 3:24 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Cheyenne WY 324 PM MDT Thu Jul 2 2020 NEZ002-095-022215- Dawes NE-North Sioux NE- 324 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over Crawford, or 22 miles southwest of Chadron, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawford, Whitney Lake, Fort Robinson Campground, Whitney and Fort Robinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4247 10341 4269 10364 4294 10325 4254 10301 TIME...MOT...LOC 2124Z 232DEG 12KT 4269 10341 Hammer
Special weather statement, Jul 2, 3:38 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Thu Jul 2 2020
NEZ021-022230-
Morrill NE-
338 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL COUNTY UNTIL
430 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redington, or 27 miles southeast of Scottsbluff, moving northeast at
10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bridgeport, Bayard, Northport, Court House And Jail Rocks, Bridgeport
State Recreation Area, Redington and South Bayard Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4151 10329 4162 10335 4177 10334 4178 10310
4161 10298
TIME...MOT...LOC 2138Z 217DEG 10KT 4160 10327
HammerLocal storm report, Jul 2, 3:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL LORENZO 41.03N 103.05W
07/02/2020 E1.50 INCH CHEYENNE NE CO-OP OBSERVER
&&
RUBINLocal storm report, Jul 2, 3:55 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL REDINGTON 41.59N 103.30W
07/02/2020 E0.88 INCH MORRILL NE TRAINED SPOTTER
&&
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:44 PM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jul 2, 3:24 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Jul 2, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 46 min |
| Jul 2, 3:38 PM MDT | Special Weather Statement | CYS | Morrill | 52 min |
| Jul 2, 4:21 PM MDT | Special Weather Statement | CYS | Cheyenne | 39 min |
| Jul 2, 4:41 PM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jul 2, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 42 min |
| Jul 2, 4:59 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 61 min |
| Jul 2, 5:14 PM MDT | Tornado Warning | CYS | Box Butte, Dawes | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.